Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 86, NWS Bismarck, ND

August 12, 2010Burke County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 12, 2010, 9:57 PM CDT for Burke County, Renville County, Ward County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2010, 9:57 PM CDT (02:57 UTC)
Expired
Aug 12, 2010, 10:30 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Burke County, ND, Renville County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3248 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3248 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WFUS53 KBIS 130257
TORBIS
NDC013-075-101-130330-
/O.NEW.KBIS.TO.W.0086.100813T0257Z-100813T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT THU AUG 12 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA...
  WEST CENTRAL RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A CONFIRMED TORNADO 7 MILES NORTHWEST OF NORMA...OR 53 MILES
  NORTHWEST OF MINOT. DOPPLER RADAR SHOWED THIS TORNADO MOVING
  SOUTHEAST AT 15 MPH.

TRAINED SPOTTERS CONTINUED TO REPORT A TONADO 6 MILES NORTH OF 
KENMARE AT 954 PM CDT.

* LOCATIONS IMPACTED INCLUDE...
  NORMA AND TOLLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4882 10175 4863 10188 4876 10222 4888 10212
TIME...MOT...LOC 0257Z 294DEG 12KT 4879 10207

$$

BIRK
2 follow-up statements
920 
WWUS53 KBIS 130318
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1018 PM CDT THU AUG 12 2010

NDC013-075-101-130330-
/O.CON.KBIS.TO.W.0086.000000T0000Z-100813T0330Z/
BURKE ND-WARD ND-RENVILLE ND-
1018 PM CDT THU AUG 12 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR WEST CENTRAL RENVILLE...
NORTHWESTERN WARD AND EAST CENTRAL BURKE COUNTIES UNTIL 1030 PM
CDT...

AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CONFIRMED TORNADO.  THIS TORNADO WAS LOCATED NEAR NORMA...OR 51
MILES NORTHWEST OF MINOT...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORMA AND TOLLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4882 10175 4863 10188 4876 10222 4888 10212
TIME...MOT...LOC 0318Z 294DEG 12KT 4877 10202

$$

BIRK
988 
WWUS53 KBIS 130327
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT THU AUG 12 2010

NDC013-075-101-130337-
/O.EXP.KBIS.TO.W.0086.000000T0000Z-100813T0330Z/
BURKE ND-WARD ND-RENVILLE ND-
1027 PM CDT THU AUG 12 2010

...THE TORNADO WARNING FOR WEST CENTRAL RENVILLE...NORTHWESTERN WARD
AND EAST CENTRAL BURKE COUNTIES WILL EXPIRE AT 1030 PM CDT/930 PM
MDT/...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.  HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4882 10175 4863 10188 4876 10222 4888 10212
TIME...MOT...LOC 0327Z 294DEG 12KT 4876 10198

$$

BIRK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 12, 2:46 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 2:46 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT THU AUG 12 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
CURRENTLY THE SURFACE LOW IS IN CENTRAL SOUTH DAKOTA WITH A WARM
FRONT ALONG ACROSS NORTHEAST SOUTH DAKOTA. CONVECTION HAS BEEN
INITIATING AND MOVING EAST ALONG AND NORTH OF THE FRONT ON THE
NOSE OF A LOW LEVEL JET AND BELOW AN UPPER LEVEL JET. LOOKS LIKE
THE BEST CHANCE OF CONVECTION WILL BE IN SOUTHEAST NORTH DAKOTA
THIS EVENING. A SURFACE TROUGH EXTENDS NORTH FROM THE LOW THROUGH
WEST CENTRAL NORTH DAKOTA AND THERE HAS BEEN WEAK CONVECTION IN
THIS AREA. A SHORT WAVE WILL MOVE NORTH ACROSS THIS AREA LATER
THIS EVENING AND STRONGER CONVECTION IS LIKELY. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE SYSTEM
MOVES SLOWLY EAST. EVEN THOUGH THE SURFACE LOW WILL HAVE MOVED
INTO MINNESOTA BY FRIDAY MORNING...ANOTHER LOBE OF THE UPPER LEVEL
LOW WILL STILL BE BACK IN SASKATCHEWAN AND MONTANA WHICH WILL MOVE
ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MAINTAINING THE
POTENTIAL FOR THUNDERSTORMS. TEMPERATURES WILL TREND DOWN SATURDAY
AND SUNDAY...AS COLD ADVECTION DEVELOPS AS THE UPPER LEVEL TROUGH
MOVES EAST ACROSS THE FORECAST AREA. COULD SEE SOME AFTERNOON
CONVECTION SUNDAY DUE TO AFTERNOON INSTABILITY CAUSED BY HEATING.
COULD SEE GUSTY WINDS ON SATURDAY AS THE SURFACE WINDS TURN
NORTHWEST AND LINK TO STRONGER WINDS ALOFT.

.LONG TERM...MONDAY THROUGH THURSDAY
WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST ON MONDAY AND
TUESDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE
FORECAST AREA...THEN SHOULD SEE SLOW WARMING THROUGH THURSDAY.

&&

.AVIATION...CONDITIONS WILL BE GENERALLY VFR...BUT THUNDERSTORMS
ARE A POSSIBILITY AGAIN TONIGHT. COULD SEE SOME FOG AND STRATUS
FRIDAY MORNING BUT CONDITIONS SHOULD IMPROVE BY LATE MORNING.
THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Aug 12, 5:36 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CDT THU AUG 12 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
536 AM CDT THU AUG 12 2010 /436 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
THIS AFTERNOON AND EVENING ARE THE MORE LIKELY TIMES IN WHICH
WIDESPREAD SEVERE WEATHER WOULD OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

In the hours before

Local storm report, Aug 12, 9:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
937 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             BELFIELD                46.89N 103.20W
08/12/2010  E1.75 INCH       STARK              ND   PUBLIC

            FROM BROADCAST MEDIA.

&&

NHEINERT
Local storm report, Aug 12, 9:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TORNADO          2 ENE BOWBELLS          48.81N 102.21W
08/12/2010                   BURKE              ND   TRAINED SPOTTER

            TORNADO ON THE GROUND. TORNADO REPORTED AS GOOD IN SIZE.
            TORNADO NEAR ND HIGHWAY 52.

&&

PAYD
Local storm report, Aug 12, 9:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
939 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TORNADO          2 ENE BOWBELLS          48.81N 102.21W
08/12/2010                   BURKE              ND   LAW ENFORCEMENT

            TORNADO CROSSING HIGHWAY 52. INCREASING IN INTENSITY.

&&

NHEINERT
Local storm report, Aug 12, 9:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TORNADO          1 ESE BOWBELLS          48.80N 102.23W
08/12/2010                   BURKE              ND   LAW ENFORCEMENT

            TORNADO ON GROUND AND GETTING LARGER.

&&

PAYD
Local storm report, Aug 12, 9:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     HETTINGER               46.00N 102.64W
08/12/2010  M63.00 MPH       ADAMS              ND   ASOS

&&

NHEINERT
Local storm report, Aug 12, 9:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TORNADO          6 N KENMARE             48.76N 102.08W
08/12/2010                   WARD               ND   LAW ENFORCEMENT

            TORNADO ON THE GROUND.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:18 PM CDTSevere Thunderstorm WarningBISLaMoure42 min
Aug 12, 7:31 PM CDTTornado WarningBISLaMoure29 min
Aug 12, 7:38 PM CDTSevere Thunderstorm WarningBISGolden Valley67 min
Aug 12, 7:59 PM CDTTornado WarningBISLaMoure31 min
Aug 12, 8:23 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger67 min
Aug 12, 8:26 PM CDTSevere Thunderstorm WarningBISBurke, Renville64 min
Aug 12, 8:33 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Aug 12, 8:49 PM CDTSevere Thunderstorm WarningBISSlope56 min
Aug 12, 8:59 PM CDTTornado WarningBISBurke, Ward31 min
Aug 12, 9:08 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 12, 9:24 PM CDTSevere Thunderstorm WarningBISAdams, Bowman66 min
Aug 12, 9:25 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward65 min
Aug 12, 9:29 PM CDTTornado WarningBISBurke, Renville, Ward31 min
Aug 12, 9:38 PM CDTFlash Flood WarningBISAdams, Bowman4 hr
Aug 12, 10:04 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark56 min
Aug 12, 10:06 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Aug 12, 10:26 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward64 min
Aug 12, 10:29 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope31 min
Aug 12, 10:35 PM CDTAreal Flood AdvisoryBISBurke, Renville, Ward6 hr
Aug 12, 10:49 PM CDTTornado WarningBISRenville26 min
Aug 12, 10:53 PM CDTSevere Thunderstorm WarningBISAdams, Emmons, Grant, Hettinger, Morton, Sioux and 1 more52 min
Aug 12, 11:07 PM CDTSevere Thunderstorm WarningBISHettinger, Stark39 min
Aug 12, 11:18 PM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux57 min
Aug 12, 11:25 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward65 min
Aug 12, 11:42 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, Morton63 min
Aug 12, 11:55 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh65 min
Aug 13, 12:15 AM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux32 min
Aug 13, 12:28 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman62 min
Aug 13, 12:31 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver59 min
Aug 13, 12:45 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton60 min
Aug 13, 12:54 AM CDTHigh Wind WarningBISBurleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 3 more3 hr
Aug 13, 12:54 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh, Stutsman66 min
Aug 13, 1:16 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman59 min
Aug 13, 1:17 AM CDTAreal Flood AdvisoryBISMcLean, Mercer, Oliver6 hr
Aug 13, 1:37 AM CDTAreal Flood AdvisoryBISBurleigh6 hr

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.